Levofloxacin-Induced Acute Hyperpigmentation Changes In a Chronic Kidney Disease Patient

NCBI
20 Nov, 2020 ,

Shakuntala S. Patil et.al. report the case of levofloxacin-induced acute hyperpigmentation changes in a 58-year-old woman who presented with a bluish-grey rash over the bilateral lower extremities. She had a history of polycystic kidney disease with Stage 5 CKD and hypertension and was on oral levofloxacin for a urinary tract infection. Skin biopsy revealed scattered deposits of brown-black pigment in dermal spindle cells and minimal inflammation, indicating pigmentary rash.

Source
Full content

A 58-year-old white woman presented to the clinic with a hyperpigmented bluish-grey rash over the bilateral lower extremities persistent for two days. Past medical history was significant for autosomal dominant polycystic kidney disease with Stage 5 CKD and hypertension. She was not on any anticoagulation. A few days before this clinic visit, she was treated with oral levofloxacin 750 mg daily for five days (total of 3750 mg) for a urinary tract infection. She denied any recent sick contacts or fever. On further questioning, she admitted to noticing this rash on day three of treatment. She denied any significant sun exposure to her lower extremities.

Physical examination revealed a nonblanching bluish-grey rash located on the bilateral lower extremities, especially over the anterolateral aspect involving bilateral feet. Distal pulses were regular. No other significant clinical findings were observed on examination. Her blood work revealed a healthy complete blood cell count with differential. The basic metabolic panel revealed a stable baseline creatinine. She was referred to the dermatology clinic where she underwent skin biopsy of the lesions on her lower extremities. Skin biopsy revealed scattered deposits of brown-black pigment in dermal spindle cells and minimal inflammation, indicating pigmentary rash. High-power magnification displayed coarse brown pigmented cytoplasmic granules within the dermal macrophages. The patients' medication history revealed no new medication other than the levofloxacin over the last four weeks.

The patient had completed antibiotic therapy when she presented to the clinic with hyperpigmentation changes. On follow-up at the clinic three weeks later, the rash seen earlier over the bilateral lower extremities had entirely resolved with no residual changes.